SomeInfos Header

Eosinophilia -myalgia syndrome

 

At the end of October 1989 health authorities in the United States began receiving reports of patients with eosinophilia and severe myalgia who had been receiving oral preparations of L-tryptophan.' Soon after public announcement similar cases were reported.

Case-control studies established a significant association between the use of products containing L-tryptophan and the development of eosinophilia-myalgia syndrome (EMS).2   

For surveillance purposes the US Centers for Disease Control (CDC), Atlanta, defined EMS as an illness characterized by the following: (a) an eosinophil count of at least 1.0 x 109/L, (b) generalized myalgia at some point during the course of the illness that affects the patient's usual daily activities and (c) absence of any infection or neoplasm that could account for either of these characteristics.   

The CDC has stated that automated procedures for leukocyte differential counts can yield a falsenormal eosinophil count. If this occurs among patients who are receiving the drug and whose symptoms resemble EMS the eosinophil count should be redone by means of a nonautomated procedure.   As of Apr. 27, 1990, 1479 cases of EMS had been reported to the CDC. Of the patients who had been taking products containing L-tryptophan before the onset of illness 21 died. Women accounted for over 80% of the EMS cases. The median daily dose of L-tryptophan was 1.5 g, although at least in one case it was below 0.1 g. In nearly 90% of the cases EMS developed after July 1989. A contaminant is currently believed to be involved, but none has yet been unequivocally identified (CDC: unpublished data, 1990).

On Nov. 24, 1989, the Health Protection Branch of the Department of National Health and Welfare, Ottawa, issued a warning to consumers not to use dietary supplements containing L-tryptophan. As of Apr. 30, 1990, 10 confirmed cases of EMS have been reported to the Laboratory Centre for Disease Control, Ottawa (Table 1). Other possible cases are under investigation. All 10 cases have been linked to the use of dietary supplements and other products containing the drug. All but two involved women. Eight patients had purchased the dietary supplements in the United States. One other patient had bought the drug from a Canadian pharmacy that had made tablets from bulk material, and another had obtained nonprescription dietary supplements manufactured in the United States and distributed illegally in Canada.               

Since 1985 in Canada products containing L-tryptophan alone must be prescribed by a physician. Tryptan (ICN Canada Ltd., Montreal) is the only such product legally available in Canada. To date, no cases of EMS have been reported among patients receiving this product.

In the United States L-tryptophan as a singleingredient product was readily available over the counter until Mar. 22, 1990. This probably explains the discrepancy in case occurrence between the two countries. However, officials from the Department of National Health and Welfare believe that not all cases in Canada have been recognized yet. Greater public awareness and a higher degree of suspicion among physicians in the United States may also explain the higher numbers of cases reported there. 

Laboratory and epidemiologic investigations of EMS are under way in Canada and the United States. Physicians are urged to report any cases that meet the entry criteria to Dr. Donald Wigle, acting director, Bureau of Chronic Disease Epidemiology, Laboratory Centre for Disease Control, Department of National Health and Welfare, Ottawa, Ont. KIA OL2; (613) 957-0329; FAX (613) 952-7009.

The authors gratefully acknowledge the CMA for alerting physicians regarding EMS and the following physicians who reported cases: Drs. Malcolm Brigden, Donald Cook, Wayne Ghesquiere, Jean H. Gillies, Brian Inglis, Daniel Levine, Justin Martin, Leonard Peress, Irving Rother, M. Lynn Russell and Martin L. Samosh.  

At the end of October 1989 health authorities in the United States began receiving reports of patients with eosinophilia and severe myalgia who had been receiving oral preparations of L-tryptophan.' Soon after public announcement similar cases were reported.

Case-control studies established a significant association between the use of products containing L-tryptophan and the development of eosinophilia-myalgia syndrome (EMS).2   

For surveillance purposes the US Centers for Disease Control (CDC), Atlanta, defined EMS as an illness characterized by the following: (a) an eosinophil count of at least 1.0 x 109/L, (b) generalized myalgia at some point during the course of the illness that affects the patient's usual daily activities and (c) absence of any infection or neoplasm that could account for either of these characteristics.   

The CDC has stated that automated procedures for leukocyte differential counts can yield a falsenormal eosinophil count. If this occurs among patients who are receiving the drug and whose symptoms resemble EMS the eosinophil count should be redone by means of a nonautomated procedure.   As of Apr. 27, 1990, 1479 cases of EMS had been reported to the CDC. Of the patients who had been taking products containing L-tryptophan before the onset of illness 21 died. Women accounted for over 80% of the EMS cases. The median daily dose of L-tryptophan was 1.5 g, although at least in one case it was below 0.1 g. In nearly 90% of the cases EMS developed after July 1989. A contaminant is currently believed to be involved, but none has yet been unequivocally identified (CDC: unpublished data, 1990).

On Nov. 24, 1989, the Health Protection Branch of the Department of National Health and Welfare, Ottawa, issued a warning to consumers not to use dietary supplements containing L-tryptophan. As of Apr. 30, 1990, 10 confirmed cases of EMS have been reported to the Laboratory Centre for Disease Control, Ottawa (Table 1). Other possible cases are under investigation. All 10 cases have been linked to the use of dietary supplements and other products containing the drug. All but two involved women. Eight patients had purchased the dietary supplements in the United States. One other patient had bought the drug from a Canadian pharmacy that had made tablets from bulk material, and another had obtained nonprescription dietary supplements manufactured in the United States and distributed illegally in Canada.               

Since 1985 in Canada products containing L-tryptophan alone must be prescribed by a physician. Tryptan (ICN Canada Ltd., Montreal) is the only such product legally available in Canada. To date, no cases of EMS have been reported among patients receiving this product.

In the United States L-tryptophan as a singleingredient product was readily available over the counter until Mar. 22, 1990. This probably explains the discrepancy in case occurrence between the two countries. However, officials from the Department of National Health and Welfare believe that not all cases in Canada have been recognized yet. Greater public awareness and a higher degree of suspicion among physicians in the United States may also explain the higher numbers of cases reported there. 

Laboratory and epidemiologic investigations of EMS are under way in Canada and the United States. Physicians are urged to report any cases that meet the entry criteria to Dr. Donald Wigle, acting director, Bureau of Chronic Disease Epidemiology, Laboratory Centre for Disease Control, Department of National Health and Welfare, Ottawa, Ont. KIA OL2; (613) 957-0329; FAX (613) 952-7009.

The authors gratefully acknowledge the CMA for alerting physicians regarding EMS and the following physicians who reported cases: Drs. Malcolm Brigden, Donald Cook, Wayne Ghesquiere, Jean H. Gillies, Brian Inglis, Daniel Levine, Justin Martin, Leonard Peress, Irving Rother, M. Lynn Russell and Martin L. Samosh.  

DISCLAIMER
3 visitors online
SomeInfos Header
SomeInfos Header
Developed by Opti-Web